All of us have seen the acutely withdrawing opiate abuser during our times in the emergency department, however aside from a little bit of clonidine and enrollment in a methadone clinic, it can sometimes seem like our options are fairly limited in treating these patients. It is rare as ED docs that we are able to follow the course of the withdrawal process, which can take days to weeks, and undertreatment of symptoms can lead to a high rate of relapse.  

Ken Starr, an Addiction Medicine specialist as well as an ED doctor, suggests that symptom management is more complicated than we sometimes assume, and states that clonidine is not effective as a monotherapy. He recommends medication adjuncts such as low-dose librium, baclofen, and especially gabapentin for neuropathic pain. Physicians can also consider trazedone for insomnia, or a tramadol taper in the acute phases of withdrawal. Dr. Starr also cautions that these symptoms can last for much longer (weeks, or sometimes months) than we think, so take patients seriously when they say they’re still symptomatic even long after the acute phases of withdrawal.

Orman, Rob and Ken Starr. “Opiate Withdrawal.” October 2016.  https://www.emrap.org/episode/sayhellotobrue/opiate